BLOG

Medical Reasons for Hair Loss

medication hair loss

There are many reasons for hair loss, and losing your hair is a common symptom of some medical conditions. This is why it’s so important to have your hair loss investigated by a doctor or trichologist so the underlying cause can be treated.

Medical conditions that cause hair loss

Many health problems can cause hair loss, but here are some of the most common:

Thyroid problems

Problems with the thyroid can cause hair thinning and loss, but the good news is that once you’re put on the right treatment, your hair will grow back.

Anaemia

Anaemia is often caused by an iron deficiency, which is common in women who have heavy periods. Iron is needed for the production of healthy red blood cells that supply the scalp with oxygen and nutrients, so a lack of iron can cause hair loss.

Polycystic Ovary Syndrome

Polycystic ovary syndrome or PCOS is a condition caused by an imbalance of male and female sex hormones. Sufferers usually have excessively high levels of androgens (male sex hormones) which causes ovarian cysts, infertility, weight gain, an increase in face and body hair, and hair loss from the scalp. PCOS if often treated with contraceptive pills and other treatments, plus lifestyle changes like taking more exercise and eating well.

Cancer

It’s not the disease itself that causes hair loss, it’s the treatments like radiotherapy and chemotherapy that target the cancer cells, but the body’s healthy cells too, including the cells of the hair follicles.

Other medical causes

Aside from medical conditions, hormonal changes at different stages of life can cause hair loss, including during pregnancy, after childbirth, and during and after the menopause.

A word on medication

For some people, medications are needed to keep an illness under control. Unfortunately many of them come with side effects, and a common side effect of some medicines is hair loss. People who suffer from hair loss due to medication will notice it during the first few weeks of taking it, or if they increase the dose.

Medications that are known for causing hair loss in some (but not all) people include:

  • Blood thinners like heparin and warfarin
  • Beta-blockers like atenolol
  • ACE inhibitors like lisinopril
  • The contraceptive pill
  • Anti-seizure drugs
  • Some antidepressants

What to do if you think your medication is causing hair loss

Talk to your doctor. It might help if you note down when you first noticed the hair loss. Your doctor might suggest either changing the dose or trying an alternative drug, and their main concern should always be what’s best for you. Remember though, never stop taking medication without getting your doctor’s advice.

 

Are you worried about hair loss?

Worrying about hair loss can be a vicious cycle. You worry about losing your hair so this just makes you more stressed which leads to more hair loss.

At Salon La Reine we can help. We have the Nioxin treatment system and product range in the salon, so if you’re worried about hair thinning or loss, come in for a consultation and rediscover thicker, fuller hair that shines with health.

 

SHARE:
Facebook
WhatsApp
LinkedIn
Twitter

Related posts

EXPERIENCING HAIR LOSS FIRST THINGS TO YOU SHOULD DO!?

Here are three important steps to consider when experiencing hair loss and what you can do: 1. Seek Medical Advice: It’s crucial to consult a dermatologist or trichologist who specializes in hair and scalp disorders. They will examine your scalp and hair, and may conduct

Read More »